Iowa, 2006

Hail and Damaging Wind in Iowa, April 16, 2006

April 16, 2006 · NWS DVN · 3 events in 3 counties and zones

Scattered thunderstorms developed in a semi-moist atmosphere that was north of a warm front from central Iowa to central Illinois. The severe storms were mainly of the pulse variety producing hail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered thunderstorms developed in a semi-moist atmosphere that was north of a warm front from central Iowa to central Illinois. The severe storms were mainly of the pulse variety producing hail. Additional rounds of storms developed in the late morning and early afternoon as low pressure moved east along the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 16, 2:20 AM CST, 9 hours 15 minutes earlier.

Area forecast discussion, Apr 16, 2:20 AM CST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 AM CDT SUN APR 16 2006

.SYNOPSIS...
CLOSED LOW SYSTEM LOCATED AT 2 AM NEAR OMAHA MOVING EAST TO EAST
SOUTHEAST AT 20 TO 25 MPH. RATE OF MOVEMENT OF SYSTEM AS OFTEN OCCURS
IS A BIT SLOWER THAN EARLIER PROGGED AND RECENT TRENDS SUGGEST SFC
LOW TO PASS NEAR BRL OR EOK ABOUT 21Z.  THIS SLOWER PACE WILL
INCREASE SEVERE POTENTIAL PM FOR SOUTH 1/3 TO 1/2 OF AREA.  POSITION
OF DEFORMATION ZONE AND TRACK SUPPORTS WIDESPREAD MODERATE TO HEAVY
RAIN AMOUNTS 50 MILES EITHER SIDE OF I-80 CORRIDOR...JUST NORTH OF
HIGHEST SEVERE THREAT WITH HEAVY RAIN POTENTIAL SOUTH AS WELL WITH
SUPERCELLS. PRESSURE FALLS AND RADAR TRENDS SUPPORT REDEVELOPMENT OF
STORMS TO WEST NEXT 2 TO 4 HOURS TO MOVE BACK INTO FORECAST AREA BY
MID TO LATE MORNING AND THEN STRONG DEVELOPMENT BY EARLY PM WITH
HEATING.

&&

.DISCUSSION...
TODAY AND TONIGHT...ANOTHER SEVERE EPISODE TO AFFECT AREA LATER THIS
AFTERNOON POSSIBLY INTO EARLY EVENING HOURS FOR SOUTH 1/3 TO 1/2 OF
FORECAST AREA ALONG WITH LOCALLY HEAVY TO VERY HEAVY RAINS.  NOWCAST
TOOLS DESCRIBED ABOVE REASON FOR BREAK IN STORMS AND THUS ONLY CHANCE
TO SLIGHT CHANCE POPS TIL 16Z ALONG AND SOUTH OF HIGHWAY 30.  THEN
NEXT LOBE OF ENERGY MOVES IN AND RAISED TO CATEGORICAL OR LIKELY AS
STORMS MOVE BACK IN OR REDEVELOP. SHARP GRADIENT FOR SEVERE TO JUST
PERIODS OF RAIN WITH AREAS ALONG HIGHWAY 30 TO I-80 TO SEE STORMS
WITH POSSIBLY SOME LARGE HAIL AND EVEN STRONG AND GUSTY WINDS OF 40
TO 50 MPH...ESPECIALLY NEAR ALONG I-80 CORRIDOR.  MAINLY A COLD RAIN
AND SOME EMBEDDED THUNDER NORTH OF HIGHWAY 30 UP TO HIGHWAY 20. ALONG
AND SOUTH OF HIGHWAY 34 APPEAR MOST FAVORED FOR SEVERE WEATHER WHICH
MAY BE QUITE SIGNIFICANT OF MODERATE SCOPE AND INTENSITY IF GET DRY
SLOTED AS SUGGESTED AND AREA HEATS INTO UPPER 70S WHICH IS PROGGED.
THESE LOCATIONS WOULD SEE A FEW LOW TOP SUPERCELLS WITH LARGE HAIL UP
TO AND IN EXCESS OF GOLF-BALL AND POSSIBLE EVEN TO BASEBALL SIZE IN
FAR SE SECTIONS BY LATE PM. DAMAGING WINDS ALSO A CONCERN OF 60 PLUS
MPH AND ISOLATED TORNADOES ALONG OCCLUSION WHICH WOULD BE ALONG AND
ESPECIALLY SOUTH OF HIGHWAY 34 BY MID TO LATE PM. THIS IS A HIGHLY
NON-LINEAR SITUATION SO HEATING IS CRITICAL...MORE THERE IS...THE
MORE INTENSE THE CONVECTION TO FIRE SOUTH AND EAST SECTIONS THIS
AFTERNOON.  WILL EMPHASIZE CONCERNS IN UPDATED HAZARDOUS WEATHER OR
HWO PRODUCT.  THE RECENT REGIME OUR AREA HAS BEEN IN PAST COUPLE OF
MONTHS ANOTHER NOTEWORTHY SEVERE EVENT IS PLAUSIBLE. HEAVY TO VERY
INTENSE RAINFALL RATES OF UP TO AN IN EXCESS OF TWO INCHES AN HOUR
AND EVENT TOTALS OF ONE TO TWO INCHES MANY LOCATIONS ALSO WILL CAUSE
SOME WATER PROBLEMS.  LOCAL CALCULATIONS OF UPPER 70 TEMPS AND LOWER
60 DEWPOINTS SOUTH SECTIONS YIELD CAPE AOA 1500 J/KG WITH ENOUGH SCL
SHEAR AND INSTABILITY FOR BRIEF TORNADOES AND SOME DAMAGING WIND OF
60 MPH OR MORE ALONG WITH LARGE HAIL.  WITH SLOWER SYSTEM LINGERING
RAIN MANY LOCATIONS INTO EVENING HOURS AS LOW MOVES SOUTHEAST OF AREA
AND CLOUDS REMAIN. GUSTY WINDS UP TO 30 MPH MOST LOCATIONS TODAY IN
NORTH 1/2 AND ALL AREA THIS EVENING.  WENT ON HIGH SIDE FOR MIN TEMPS
TONIGHT DUE TO CLOUDS AND WINDS FOR MIXING BY AT LEAST A CATEGORY.

MONDAY AND TUESDAY...SOME CLEARING AND TRIMMED TEMPS A CATEGORY MANY
PERIODS AND LOCATIONS WITH FRESH EAST TO NORTHEAST WINDS AS GREAT
LAKES HIGH MOVES SOUTH. SHOULD MAKE FOR PLEASANT EARLY SPRING DAYS.
DELAYED POPS LATE TUESDAY TIL TUESDAY NIGHT AS SLOWER TIMING OF NEXT
SYSTEM. THIS SYSTEM STILL ON TRACK TO AFFECT REGION WEDNESDAY AND
THURSDAY WITH NO CHANGES MADE TO CURRENT FORECAST.   ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

NICHOLS
Hazardous weather outlook, Apr 16, 4:25 AM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 AM CDT SUN APR 16 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
525 AM CDT SUN APR 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL
IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

TODAY...A LOW PRESSURE SYSTEM WILL MOVE ALONG THE IOWA-MISSOURI
BORDER TODAY AND INTO CENTRAL ILLINOIS THIS EVENING. THIS SYSTEM WILL
PRODUCE SHOWERS AND THUNDERSTORMS MUCH OF THE DAY.  THE AREA OF
GREATEST RISK FOR SEVERE STORMS WILL BE SOUTH OF A SIGOURNEY IOWA TO
MONMOUTH ILLINOIS LINE.  THE GREATEST THREAT WILL BE LARGE HAIL UP TO
QUARTER SIZE DUE TO LOW FREEZING LEVELS.  DAMAGING WINDS OF 60 MPH
AND ISOLATED TORNADOES MAY ALSO POSSIBLE IF ENOUGH HEATING OCCURS FOR
TEMPERATURES TO REACH THE MID TO UPPER 70S.

BETWEEN HIGHWAY 30 AND HIGHWAY 34...A FEW STORMS MAY PRODUCE LARGE
HAIL UP TO THE SIZE OF NICKELS.

ANOTHER THREAT OVER MOST OF THE AREA WILL BE THE SLOW MOVEMENT OF THE
SYSTEM...ALLOWING FOR EXTENDED PERIODS OF MODERATE TO LOCALLY HEAVY
RAIN. THIS MAY RESULT IN SOME FLOODING IN LOW LYING AND FLOOD PRONE
LOCATIONS AND PUSH SOME RIVER LEVELS TO REACH OR EXCEED FLOOD LEVELS.
ALL SIGNIFICANT WEATHER IS EXPECTED TO MOVE EAST OF THE OUTLOOK AREA
BY THIS EVENING.

THE STORM PREDICTION CENTER HAS THE ENTIRE OUTLOOK AREA IN A SLIGHT
RISK.

EMERGENCY MANAGERS SHOULD MONITOR LATER FORECASTS TODAY FOR ANY
CHANGES TO THE RESPECTIVE THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WEDNESDAY AND THURSDAY...ANOTHER STORM SYSTEM WILL AFFECT THE REGION
RESULTING IN A CHANCE FOR MORE THUNDERSTORMS.  CONDITIONS REMAIN TOO
UNCLEAR TO ASSESS ANY SEVERE RISK OR HEAVY RAINFALL POTENTIAL WITH
THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS PROBABLE BY AFTERNOON SOUTH OF A SIGOURNEY
IOWA TO MONMOUTH ILLINOIS LINE.  SPOTTER ACTIVATION IS POSSIBLE
BETWEEN HIGHWAY 30 AND HIGHWAY 34 MAINLY THIS AFTERNOON.

NICHOLS

In the hours before

Local storm report, Apr 16, 10:37 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1137 AM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     HAIL             2 N STERLING            41.83N 89.69W
04/16/2006  M0.25 INCH       WHITESIDE          IL   TRAINED SPOTTER

            PEA SIZE HAIL.

&&

ELLIOTT
Local storm report, Apr 16, 10:47 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1147 AM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 AM     HAIL             E STERLING              41.80N 89.69W
04/16/2006  M0.75 INCH       WHITESIDE          IL   CO-OP OBSERVER

            COOP OBSERVER REPORTED PENNY HAIL. ONE HALF MILE EAST OF
            LEE COUNTY LINE.

&&

ELLIOTT
Local storm report, Apr 16, 11:27 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME OF EVENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1227 PM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 PM     HAIL             2 W KOSZTA              41.83N 92.24W
04/16/2006  E0.25 INCH       IOWA               IA   TRAINED SPOTTER

            PEA HAIL FALLING AT JUNCTION OF HIGHWAY 21 AND 212 WEST
            OF KOSZTA AND OUTH OF BELLE PLAINE.

&&

MDB
Local storm report, Apr 16, 11:27 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1227 PM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     HAIL             2 W KOSZTA              41.83N 92.24W
04/16/2006  E0.25 INCH       IOWA               IA   TRAINED SPOTTER

            PEA HAIL FALLING AT JUNCTION OF HIGHWAY 21 AND 212 WEST
            OF KOSZTA AND OUTH OF BELLE PLAINE.

&&

MDB
Local storm report, Apr 16, 11:31 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME OF EVENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1231 PM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     HAIL             9 S CEDAR RAPIDS        41.84N 91.67W
04/16/2006  E0.50 INCH       JOHNSON            IA   TRAINED SPOTTER

            1/2 INCH HAIL FALLING ALONG INTERSTATE 380 SOUTH OF CEDAR
            RAPIDS NEAR LINN COUNTY AND JOHNSON COUNTY BORDER.

&&

MDB
Local storm report, Apr 16, 11:31 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1231 PM CDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     HAIL             9 S CEDAR RAPIDS        41.84N 91.67W
04/16/2006  E0.50 INCH       JOHNSON            IA   TRAINED SPOTTER

            1/2 INCH HAIL FALLING ALONG INTERSTATE 380 SOUTH OF CEDAR
            RAPIDS NEAR LINN COUNTY AND JOHNSON COUNTY BORDER.

&&

MDB

The radar

The Quad Cities radar (KDVN), 88 km away, was scanning. The volume nearest the first event began at 17:35 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Hail, Linn

When
April 16, 11:35 AM CST to 11:55 AM CST
Where
Linn County, Cedar Rapids
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.350, -91.583

Also reported by the EM. Near continuous hail occurred between 1135 to 1145 CST but most of it was non severe. Additionally 0.75 inches of rain fell in 15 minutes.

Heavy Rain, Benton

When
April 16, 12:04 PM CST
Where
Benton County, Keystone
Reported by
EMERGENCY MANAGER
Coordinates
42.000, -91.650

Dispatcher measured 1.75 inches of rain since 0600 CST.

Thunderstorm Wind, Washington

When
April 16, 12:47 PM CST to 12:53 PM CST
Where
Washington County, 2 mi NW of Haskins
Measured
57 kt (66 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

A Pulse severe thunderstorm downed a tree and tore part of the roof off a shed on the Rick Gerot Farm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502897, 5502898, 5502955.